Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 89, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 1996, 3:37 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1996, 3:37 PM CDT (20:37 UTC)
- Expired
- Sep 11, 1996, 6:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 112039 FFWMAF TXC243-112335- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 337 PM CDT WED SEP 11 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 635 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...JEFF DAVIS COUNTY AT 330 PM...MIDLAND DOPPLER RADAR ESTIMATED THAT AS MUCH AS 1.5 INCHES OF RAIN HAD FALLEN JUST NORTH OF FORT DAVIS OVER THE PAST COUPLE HOURS WITH MUCH OF THE EASTERN HALF OF THE COUNTY RECEIVING NEAR AN INCH. ADDITIONAL RAINFALL AMOUNTS APPROACHING TWO INCHES ARE POSSIBLE LATER ON THIS AFTERNOON AND EVENING. SINCE THE GROUND IS ALREADY SATURATED FROM RAINFALL LAST NIGHT...THIS ADDITIONAL RAINFALL WILL LIKELY LEAD TO FLOODING OF DRAWS AND LOW-LYING SECTIONS OF ROAD. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WARNED AREA UNTIL 430 AM CDT. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:08 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 11, 3:08 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 306 PM CDT WED SEP 11 1996 SURFACE ANALYSIS CONTINUES TO INDICATE MOISTURE AXIS EXTENDING NW ACROSS THE PECOS RIVER VALLEY INTO THE NERN EDDY CO AS UPSLOPE COMPONENT HAS STRENGTHENED THRU THE DAY. CONVECTION ALREADY UNDERWAY ACROSS THE MOUNTAINS AND IN SE NM. MOUNTAIN STORMS HAVE BEEN INCREASING IN COVERAGE AND INTENSITY SINCE AROUND 1 PM. THIS STRENGTHENING APPEARS TO BE ASSOCIATED VORT LOBE MOVING NE FROM MEXICO INTO WTX AND UPSLOPE COMPONENT. AFTER COORD WITH LBB A FFA WILL BE ISSUED FOR BREWSTER, PRESIDIO, JEFF DAVIS AND CULBERSON COUNTIES DUE TO PRESENCE OF DEEP MOISTURE ACROSS THE MOUNTAINS, APPROACHING VORT LOBE AND HEAVY RAINS OF LAST NIGHT. SOUTHEAST NEW MEXICO IS ALSO A CONCERN FOR HEAVY RAIN POTENTIAL. TSTMS WITH HEAVY RAIN HAVE DEVELOPED W OF JAL IN AN AREA OF ISENTROPIC LIFT. EXPECT STORM GENERATION TO CONTINUE IN THIS AREA AS NGM INDICATES ISENTROPIC LIFT TO PERSIST DURING THE NIGHT AS THE MAIN UPPER FEATURE OVER ERN AZ APPROACHES WTX AND WNM TONIGHT. GRIDDED DATA TOTAL PRECIP SUGGEST THE MAX RAINFALL WILL BE CENTERED JUST W OF EDDY CO...NONETHELESS BELIEVE MENTION OF LOCALLY HEAVY RAINFALL IS WARRANTE|D AND WILL NEED TO BE MONITORED FOR POSSIBLE FFA. AGREE WITH LBB THAT HI POPS STILL WARRANTED TMRW IN WRN AND SWRN AREA AS TROPICAL MOISTURE SEE ON WATER VAPOR MOVES N INTO WTX. CNM 64 50 MAF 63 20 MRF 59 60 P07 70 30 MURDOCH/MEAD
In the hours before
Special weather statement, Sep 11, 10:57 AM CDT, 4 hours 40 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1055 AM CDT (955 AM MDT) WED SEP 11 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: DEEP MOISTURE IN PLACE ACROSS WEST OF THE PECOS COMBINED WITH UPSLOPE FLOW AND WEAK INSTABILITY WILL RESULT IN THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE FLASH FLOODING. ELSEWHERE EAST OF THE PECOS A FEW STORMS MAY DEVELOP IN RESPONSE TO AFTERNOON HEATING AND THE PRESENCE OF MOISTURE. NO SEVERE STORMS ARE EXPECTED. HOWEVER GUSTY WINDS IN THE VICINITY OF DOWNPOURS ARE LIKELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. MURDOCH
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Sep 10, 10:11 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Sep 10, 10:48 PM CDT | Flash Flood Warning | MAF | Brewster, Presidio | 3 hr |
| Sep 11, 4:40 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.